Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 54, NWS Sioux Falls, SD

April 18, 2018Sanborn County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Apr 18, 2018, 10:02 AM CDT for Sanborn County, South Dakota. It took effect at Apr 22, 2018, 1:00 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 10:02 AM CDT (15:02 UTC)
In effect from
Apr 22, 2018, 1:00 PM CDT
Expired
Apr 27, 2018, 10:33 AM CDT
In force
5 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River near Forestburg (FORS2).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
14.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06477000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:26 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 6:26 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 AM CDT Wed Apr 18 2018

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Wed Apr 18 2018

Complex forecast over the next 12 hours, as a compact shortwave
tracks east from northeast Nebraska across northern Iowa today.
High-res models all pointing to potential for a band of heavier
snow around the north side of the wave, but the question remains
exactly where this band will end up. 00Z models trended south with
the system, with decent consensus in placing the higher QPF/Snow
near and mainly south of I-90, with much lighter amounts in our
far northern CWA along the Highway 14 corridor. This solution
makes sense given relatively dry north-northeast low level flow
which could limit snowfall farther north. Made changes to our
headlines based on this idea, upgrading a portion of northwest
Iowa to a Winter Storm Warning where intense snowfall rates could
quickly produce an area of 6+ inches of snowfall. Also cancelled
the Winter Weather Advisory for the Highway 14 corridor, where the
model consensus suggested amounts would remain around 2 inches or
less.

Concern is that very strong lift early this morning could quickly
overcome the dry air, and in fact, 06Z NAM and more recent runs
of the HRRR/RAP have shifted the axis of heavy snow a county or
two northward again during the late morning-early afternoon, while
also lingering the chance of snow later into the afternoon along a
persistent low level boundary across the northeast half of the
forecast area. Will not jump on these changes now, but day shift
will certainly have to watch trends and adjust if necessary.

Snow should exit the area early-mid evening as the wave moves east
and subsidence takes over across the area.

.LONG TERM...(Thursday through Tuesday)
Issued at 425 AM CDT Wed Apr 18 2018

Surface high pressure and upper level ridge will bring quiet
weather to the region Thursday, while our next upper level system
tracks through the southern Rockies. Could see some very light
precipitation extend into the Northern Plains by Friday as the
upper low slides east into the southern/central Plains. However,
with the strongest lift well south of the region, and abundant dry
air in place as the surface high drifts east toward the Great
Lakes, precipitation (mainly light rain) will have a tough time
progressing east later Friday/Friday night. GFS hangs on to some
very light QPF into Saturday morning, but other models maintain
dry conditions Saturday and Sunday, which seems reasonable given
the position of the upper support well to our south. Temperatures
through the weekend are expected to gradually warm, though will
still be below normal for this time in April, hampered by any
lingering snow cover.

Northern stream wave and an associated cool front push into the
northern Plains late Monday, and could see some decent warming
ahead of the boundary on Monday. Did not make significant changes
to the consensus blend yet, as differences in timing could impact
the potential warming. But if current timing verifies, could see
widespread highs in the 60s on Monday. Scattered showers possible
along the boundary Monday night into Tuesday as it tracks across
the region, with temperatures Tuesday falling back below normal,
though still in the 50s for most areas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 626 AM CDT Wed Apr 18 2018

Widespread low MVFR-IFR ceilings with IFR-LIFR visibility in snow
expected to start the period this morning. Snow will persist into
the afternoon, gradually ending with visibility improving during
the afternoon, though ceilings will largely remain MVFR-locally
IFR into the evening. The snow will exit southwest Minnesota and
northwest Iowa this evening, with VFR conditions expected to
prevail by the end of the period most areas. Some models do hint
at fog developing after 06Z, especially west of I-29. However,
confidence is not high enough to include at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 4 PM CDT this afternoon for
     SDZ053>056-060>062-066-067.

     Winter Weather Advisory until 1 PM CDT this afternoon for SDZ050-
     052-057>059-063>065-068>071.

MN...Winter Weather Advisory until 7 PM CDT this evening for MNZ080-
     081-089-090-097-098.

IA...Winter Weather Advisory until 4 PM CDT this afternoon for IAZ020-
     032.

     Winter Weather Advisory until 1 PM CDT this afternoon for IAZ031.

     Winter Storm Warning until 7 PM CDT this evening for IAZ002-003-
     013-014-021-022.

     Winter Weather Advisory until 7 PM CDT this evening for IAZ001-
     012.

NE...Winter Weather Advisory until 1 PM CDT this afternoon for NEZ013-
     014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Apr 18, 4:50 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Wed Apr 18 2018

IAZ001-012-020-031-032-MNZ071-072-080-081-097-098-SDZ039-040-
054>056-061-062-066-067-070-071-191000-
Lyon IA-Sioux-Plymouth-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-
Cottonwood-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Lincoln SD-Clay SD-Union-
450 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Bands of moderate to occasionally heavy snow will impact the area
this morning, possibly mixing with or changing to rain before the
precipitation ends late this afternoon. Snowfall accumulations of
2 to 5 inches are expected, with lesser amounts toward Highway 14
and locally higher amounts possible near and south of Interstate
90.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-013-014-021-022-MNZ089-090-191000-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Nobles-
Jackson-
450 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Band of moderate to occasionally heavy snow will impact the area
today, with snow diminishing this evening. Snowfall accumulations
of 5 to 7 inches are expected, with locally higher amounts
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NEZ013-014-SDZ038-050-052-053-057>060-063>065-068-069-191000-
Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
450 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Light to moderate snow is expected across the area today, possibly
mixing with or changing to rain before ending this afternoon.
Additional accumulations of 1 to 4 inches are expected, with the
higher amounts from the lower James River Valley into northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 18, 7:55 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       TYNDALL                 42.99N 97.86W
04/18/2018  M8.5 INCH        BON HOMME          SD   CO-OP OBSERVER

&&
Local storm report, Apr 18, 7:58 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       ARMOUR                  43.32N 98.34W
04/18/2018  M8.0 INCH        DOUGLAS            SD   EMERGENCY MNGR

&&
Local storm report, Apr 18, 8:43 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY SNOW       5 ESE VERMILLION        42.75N 96.84W
04/18/2018  E8.5 INCH        CLAY               SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Apr 18, 9:02 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       4 SSW PICKSTOWN         43.01N 98.56W
04/18/2018  M6.1 INCH        GREGORY            SD   CO-OP OBSERVER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:02 AM CDTRiver Flood WarningFSDDavison, Hanson15 days
Apr 18, 10:02 AM CDTRiver Flood WarningFSDHutchinson, Yankton15 days
Apr 18, 10:02 AM CDTRiver Flood WarningFSDDavison6 days
Apr 18, 2:59 AM CDTWinter Storm WarningFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola15 hr
Apr 18, 2:59 AM CDTWinter Weather AdvisoryFSDLyon, Sioux15 hr
Apr 18, 10:02 AM CDTRiver Flood WarningFSDLyon7 days
Apr 18, 10:02 AM CDTRiver Flood WarningFSDClay7 days
Apr 18, 10:02 AM CDTRiver Flood WarningFSDCherokee3 days

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.